Hail, Brown
- When
- August 3, 4:47 PM CST
- Where
- Brown County, 2.01 mi SW of Aberdeen
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.450, -98.510
A severe thunderstorm developed in the Aberdeen area bringing anywhere from nickel to golf ball size hail. There was some spotty crop damage along with several damaged vehicles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A severe thunderstorm developed in the Aberdeen area bringing anywhere from nickel to golf ball size hail. There was some spotty crop damage along with several damaged vehicles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 3, 2:26 PM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 326 PM CDT SUN AUG 3 2014 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT SHORTWAVE ENERGY TRACKING ACROSS THE DAKOTAS CURRENTLY WITH A RATHER GOOD AREAL COVERAGE OF SHOWERS AND STORMS ACROSS SOUTH CENTRAL ND. STORMS ARE ALSO INCREASING OVER NORTH CENTRAL SD. HI RES MODELS PICKING UP ON THIS TREND AND CONTINUE TO SHOW ADDITIONAL DEVELOPMENT THROUGH THE AFTERNOON AS ACTIVITY SPREADS EAST INTO THE JAMES VALLEY. HAVE INCREASED POPS A BIT INTO THE EVENING HOURS. ONCE AGAIN THOUGH...SHEAR IS VERY WEAK BUT ENVIRONMENT IS WEAKLY TO MODERATELY UNSTABLE. NOT EXPECTING MUCH IN THE WAY OF SEVERE WEATHER BUT THERE MAY BE SOME STRONGER CORES CAPABLE OF SMALL HAIL...PERHAPS MARGINALLY SEVERE. ACTIVITY THUS FAR HAS BEEN PULSE-TYPE WITH BRIEF STRONGER CORES. JUST NOT EVEN SHEAR TO SUSTAIN ANYTHING SIGNIFICANT. NEXT WAVE TO WATCH IS CURRENTLY ROUNDING THE RIDGE OVER MT. THIS SYSTEM LOOKS TO BE AFFECTING THE AREA TOMORROW MORNING. MODELS AGREEING FAIRLY WELL IN BRINGING ADDITIONAL SHOWER AND STORM DEVELOPMENT OVER THE AREA BETWEEN 12Z AND 18Z MONDAY. HAVE INCREASED POPS SLIGHTLY. PRECIP CHANCES GRADUALLY INCREASE THROUGH TUESDAY NIGHT AS SFC LOW DEVELOPS ACROSS THE HIGH PLAINS. STRONGER SHORTWAVE ENERGY ALSO MOVES INTO THE AREA AND PROVIDES FOR GREATER CHANCES FOR MORE WIDESPREAD RAINFALL. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY PCPN CHANCES ARE THE MAIN CHALLENGE IN THE LONG TERM. MID LEVEL RIDGE OVER THE ROCKIES SHOULD GRADUALLY BREAK DOWN AS ENERGY RIDES THROUGH THE RIDGE AND ACROSS THE PLAINS. THE MAIN CHANCE FOR PCPN DURING THE ENTIRE PERIOD WILL PROBABLY BE TUESDAY NIGHT INTO EARLY WEDNESDAY AS ENERGY ALOFT INTERACTS WITH A BAROCLINIC ZONE STRETCHING FROM THE WESTERN HIGH PLAINS SOUTHEAST INTO THE LOWER MISSOURI RIVER VALLEY. MOST LONG TERM MODELS AND EVEN GEFS PROBABILITIES OF MEASURABLE PCPN SUGGEST AN MCS MOVING FROM WESTERN SOUTH DAKOTA SOUTHEAST INTO NORTHERN NEBRASKA. THEN FOR MUCH OF THE REMAINING LONG TERM THE ECMWF BACK-DOORS A PRETTY DECENT HIGH PRESSURE INTO THE REGION FROM THE EAST/NORTHEAST. THE GFS IS LESS AGGRESSIVE WITH THIS BUT THE ECMWF HAS BEEN FAIRLY CONSISTENT THE LAST COUPLE DAYS. SO HAVE BUMPED DOWN POPS FOR THE WED THROUGH FRI TIME PERIOD...ESPECIALLY OVER THE NORTHERN/EASTERN CWA. TEMPERATURES...OVERALL SHOULD FAVOR NEAR TO BELOW NORMAL THROUGH THE PERIOD UNDER THE INFLUENCE OF EASTERLY FLOW OFF SURFACE HIGH OVER THE UPPER MISSISSIPPI VALLEY. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH BETTER CHANCES AT KMBG AND PIR AFT 00Z. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...SCARLETT AVIATION...SCARLETT WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 419 AM CDT SUN AUG 3 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-040930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 419 AM CDT SUN AUG 3 2014 /319 AM MDT SUN AUG 3 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE PERIOD...WITH THE BEST CHANCE COMING TUESDAY NIGHT INTO EARLY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. PARKIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 149 PM CDT SUN AUG 3 2014 SDZ008-031915- ROBERTS- 149 PM CDT SUN AUG 3 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN ROBERTS COUNTY UNTIL 215 PM CDT... AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR RUDEBUSCH CORNER...OR 14 MILES SOUTH OF SISSETON...MOVING EAST AT 20 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTY.. SMALL HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4558 9697 4540 9697 4541 9722 4558 9723 TIME...MOT...LOC 1849Z 272DEG 18KT 4547 9711 TMT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 519 PM CDT SUN AUG 3 2014 SDZ006-018-032245- BROWN-SPINK- 519 PM CDT SUN AUG 3 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN SPINK AND SOUTHWESTERN BROWN COUNTIES UNTIL 545 PM CDT... AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WARNER...OR 8 MILES SOUTHWEST OF ABERDEEN... MOVING EAST AT 5 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE MANSFIELD...ABERDEEN...WARNER AND MELLETTE. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4544 9829 4512 9835 4519 9870 4552 9870 TIME...MOT...LOC 2219Z 278DEG 7KT 4535 9855 WISE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 545 PM CDT SUN AUG 3 2014 SDZ006-032315- BROWN- 545 PM CDT SUN AUG 3 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN BROWN COUNTY UNTIL 615 PM CDT... AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ABERDEEN...MOVING EAST AT 10 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE ABERDEEN...STRATFORD AND BATH. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 45 TO 55 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4555 9822 4526 9824 4528 9864 4557 9864 TIME...MOT...LOC 2245Z 270DEG 10KT 4544 9850 WISE
The Aberdeen radar (KABR), 8 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540294, 540295, 540296, 540297, 540298, 540299.